Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2020, 5:10 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2020, 5:10 PM CDT (22:10 UTC)
- Expired
- May 7, 2020, 5:29 PM CDT
- In force
- 19 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212
WUUS53 KICT 072210
SVRICT
KSC019-125-072315-
/O.NEW.KICT.SV.W.0042.200507T2210Z-200507T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
510 PM CDT Thu May 7 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Montgomery County in southeastern Kansas...
Southeastern Chautauqua County in southeastern Kansas...
* Until 615 PM CDT.
* At 510 PM CDT, a severe thunderstorm was located over Sedan, moving
east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coffeyville, Independence, Caney, Sedan, Dearing, Tyro, Peru,
Liberty, Chautauqua, Havana, Elgin, Bolton, Niotaze, Independence
Airport and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9634 3722 9629 3722 9552 3700 9553
TIME...MOT...LOC 2210Z 277DEG 48KT 3710 9620
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM1 follow-up statement
598
WWUS53 KICT 072229
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
529 PM CDT Thu May 7 2020
KSC019-125-072238-
/O.CAN.KICT.SV.W.0042.000000T0000Z-200507T2315Z/
Montgomery KS-Chautauqua KS-
529 PM CDT Thu May 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY AND
SOUTHEASTERN CHAUTAUQUA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 3700 9634 3722 9629 3722 9552 3700 9553
TIME...MOT...LOC 2228Z 277DEG 48KT 3707 9589
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:33 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 7, 3:33 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 333 PM CDT Thu May 7 2020 .SHORT TERM...(This evening through Sunday night) Issued at 330 PM CDT Thu May 7 2020 As of early this afternoon, an area of low pressure was located over the TX/OK Panhandle region, with another low along the SD/NE border. A mid-level/700mb warm front arcs southeast from NE into eastern OK. Meanwhile, the effective warm front (delineating SFC-based from elevated convection) stretches from the TX Panhandle southeast into northern TX (south of the Red River). Elevated thunderstorms have been moving south across south central Kansas as of mid afternoon. With continued moistening and possibly some heating where cloud breaks can occur, there is the potential for 1500-2500 MUCAPE to be realized through the evening, especially along/west of I-35. This should continue to favor hail, possibly up to quarter size hail. Any sustained or rotating updraft could produce slightly larger hail up to half-dollar size through early this evening. If enough heating/moistening can occur through early this evening, there may be an opportunity for a SFC-based storm to develop across central /south-central KS. Should this occur, wind gusts of 45-65 mph would not be out of the question. -Martin Throughout the evening, expecting showers and storms to gradually push into southeast Kansas. Behind the front, wind speeds are expected to increase to near or just above advisory levels across portions of central and south central Kansas. The GFS is most bullish with these, showing 850mb winds around 50kts or so across portions of western and central Kansas. BUFKIT soundings suggest that momentum transfer will be maximized just before and after sunrise, especially for areas west of I-135. As a result, a wind advisory was issued to account for higher sustained speeds or gust potential, even though they should be relatively brief. As the late morning and afternoon tomorrow proceed, expect to see a downturn in wind speeds throughout the day. Otherwise, temperatures will be cool again tomorrow with highs only reaching into the low 60s with skies clearing throughout the day. Friday night will be chilly, with temperatures dropping into the upper 30s. At this time, thinking temperatures should remain above freezing area-wide so a freeze appears unlikely. Otherwise, surface high pressure will slide southeast from the Northern Plains to the Middle and Lower Mississippi Valley Friday night into Saturday. This will keep a dry pattern through the weekend. -Vaughan .LONG TERM...(Monday through Thursday) Issued at 330 PM CDT Thu May 7 2020 The next chance for meaningful precipitation will come late Sunday night through Tuesday of next week as the next system moves through. For now, there does not appear to be much available instability Monday and Tuesday and lapse rates will be rather weak. Therefore, thinking that strong and severe storms are unlikely at this time. Looking ahead to the middle and end of next week, there is still a hint of a pattern change that could support chances for strong to severe thunderstorms across the area. Though this remains a few days out and details remain unclear, this will be something to keep an eye on over the next several days. -Vaughan && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 106 PM CDT Thu May 7 2020 *TSRA to impact the area through this evening *Gusty north winds develop late tonight, continuing into Friday AM *Low CIGs likely tonight/FRI AM Widespread SHRA/TSRA at this time will continue into this evening, before a cold front pushes through putting an end to the precipitation. Any TSRA that develop will be capable of hail up to quarter size (mainly west of I-35 and on south into Oklahoma). If a stronger core can develop, half-dollar size hail wouldn't be out of the realm of possibility. Behind the front, strong/gusty north winds will develop, and will likely be accompanied by lower CIGs (IFR/MVFR). VFR conditions may return as early as Friday afternoon. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 48 62 39 66 / 70 0 0 0 Hutchinson 46 62 38 66 / 60 0 0 0 Newton 45 60 38 64 / 70 0 0 0 ElDorado 47 61 38 65 / 80 0 0 0 Winfield-KWLD 49 63 38 66 / 70 0 0 0 Russell 41 62 38 69 / 20 0 0 0 Great Bend 43 62 37 69 / 20 0 0 0 Salina 44 62 36 66 / 50 0 0 0 McPherson 45 60 37 65 / 60 0 0 0 Coffeyville 51 62 37 65 / 90 0 0 0 Chanute 49 60 37 63 / 90 0 0 0 Iola 48 60 37 63 / 90 0 0 0 Parsons-KPPF 50 61 38 63 / 90 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 AM to 10 AM CDT Friday for KSZ032-033-047- 048-050-067-082-091. && SHORT TERM...RM/TAV LONG TERM...TAV AVIATION...RM
Hazardous weather outlook, May 7, 4:32 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 432 PM CDT Thu May 7 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 432 PM CDT Thu May 7 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous showers and thunderstorms will impact the region today through this evening. A few strong to marginally severe thunderstorms are possible, especially generally along and west of the Flint Hills corridor. The main threats will be dime to quarter size hail and potentially winds up to 45 to 65 mph. Late tonight into early tomorrow, wind speeds will increase across portions of central and south central Kansas. Sustained speeds up to 35mph with gusts up to 45mph will be possible. See the latest wind advisory for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated winds will persist through late morning. See the latest wind advisory for details. Periodic shower and thunderstorm chances are forecast late Sunday night through mid to late next week. While there is still a lot of uncertainty with timing and location, for now strong and severe storms appear unlikely through Tuesday. However, chances for strong and severe storms may increase during the second half of the week. Continue to check back as the details become more clear. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 7, 3:24 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 5 SE MAIZE 37.72N 97.42W
05/07/2020 M0.50 INCH SEDGWICK KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MARTINSpecial weather statement, May 7, 3:24 PM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Wichita KS 324 PM CDT Thu May 7 2020 KSZ092-072100- Sumner KS- 324 PM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Sumner County in south central Kansas... * Until 400 PM CDT. * At 322 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles northwest of Caldwell... moving east at 45 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Caldwell, South Haven and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3700 9780 3719 9780 3727 9742 3703 9727 TIME...MOT...LOC 2024Z 252DEG 39KT 3710 9775 LAWSON
Local storm report, May 7, 3:40 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND GST 2 NNW EAST WICHITA 37.71N 97.28W
05/07/2020 E50 MPH SEDGWICK KS PUBLIC
PEA SIZE HAIL AND 40 TO 50 MPH WIND GUSTS
NEAR 13TH AND OLIVER.
&&
MARTINSpecial weather statement, May 7, 4:42 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Wichita KS 442 PM CDT Thu May 7 2020 KSZ093-098-072215- Cowley KS-Chautauqua KS- 442 PM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Western Chautauqua County in southeastern Kansas... * Until 515 PM CDT. * At 440 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Dexter, or 10 miles west of Cedar Vale...moving east at 40 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cedar Vale and Dexter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3705 9676 3722 9680 3729 9642 3706 9633 TIME...MOT...LOC 2141Z 262DEG 34KT 3714 9668 LAWSON
Local storm report, May 7, 4:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL CEDAR VALE 37.11N 96.50W
05/07/2020 E0.88 INCH CHAUTAUQUA KS TRAINED SPOTTER
DIME AND NICKEL SIZE HAIL COVERING THE
GROUND.
&&Special weather statement, May 7, 4:59 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Wichita KS 459 PM CDT Thu May 7 2020 KSZ098-072230- Chautauqua KS- 459 PM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Chautauqua County in southeastern Kansas... * Until 530 PM CDT. * At 457 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Cedar Vale...moving east at 50 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Sedan, Cedar Vale, Peru, Chautauqua and Niotaze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3703 9651 3721 9650 3723 9596 3701 9597 TIME...MOT...LOC 2159Z 277DEG 43KT 3711 9640 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:29 AM CDT | Special Weather Statement | ICT | Ellsworth | 46 min |
| May 7, 11:44 AM CDT | Special Weather Statement | ICT | Ellsworth | 31 min |
| May 7, 11:48 AM CDT | Special Weather Statement | ICT | Reno | 57 min |
| May 7, 12:06 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 11 min |
| May 7, 12:17 PM CDT | Special Weather Statement | ICT | Ellsworth | 43 min |
| May 7, 12:21 PM CDT | Special Weather Statement | ICT | Kingman | 39 min |
| May 7, 12:25 PM CDT | Special Weather Statement | ICT | Rice | 35 min |
| May 7, 12:29 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| May 7, 12:56 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 12 min |
| May 7, 1:05 PM CDT | Special Weather Statement | ICT | Kingman | 25 min |
| May 7, 1:06 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 7, 1:08 PM CDT | Special Weather Statement | ICT | Rice | 52 min |
| May 7, 1:31 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 29 min |
| May 7, 1:54 PM CDT | Special Weather Statement | ICT | Reno | 21 min |
| May 7, 2:17 PM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 7, 2:24 PM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more | 19 hr |
| May 7, 2:35 PM CDT | Special Weather Statement | ICT | Reno | 25 min |
| May 7, 3:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 7, 3:18 PM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| May 7, 3:24 PM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| May 7, 4:42 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 7, 4:59 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 7, 5:13 PM CDT | Special Weather Statement | ICT | Cowley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.